An August 2013 Label Change Mandated By The FDA For All Fluoroquinolone Antibiotics Was Intended To Raise The Profile Of This Relatively Unknown Risk
UPDATE: Fluoroquinolone Antibiotics Cipro, Avelox, And Levaquin Linked To Peripheral Neuropathy In First Large Epidemiologic Study -- Neurology Medical Journal Article Reports Two-Times Increased Risk For This Nerve Damage Side Effect For New Users Of These Antibiotics
In August 2013 the FDA mandated a label change to increase the warning about peripheral neuropathy or serious nerve damage caused by Levaquin, Cipro, and Avelox, as well as other antibiotic medications in the fluoroquinolone antibacterial class of drugs.
Peripheral neuropathy as an increased risk, or side effect, of using Levaquin, Cipro, Avelox, and the like was added to the "Warnings" or "Warnings and Precautions" sections of the Package Insert for these fluoroquinolone medicines way back in 2004. However, since that time the FDA has continued to receive numerous reports of peripheral neuropathy from doctors and patients.
As a result, in August 2013 the FDA determined that -- although the risk of peripheral neuropathy has been described in the respective Package Insert, or label, of these fluoroquinolone antibiotic drugs for years, now -- the (1) potential rapid onset and (2) risk of permanence aspects of this serious nerve damage side effect were not adequately described.
Strictly Confidential, No Obligation.
From the August 15, 2013 "FDA Drug Safety Communication: FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection":
Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.
As pointed out by the FDA in this 2013 drug safety alert about Avelox, Cipro, and Levaquin: "These symptoms can occur early in treatment and may be permanent."
In more detail, from the August 2013 FDA Drug Safety Communication document:
The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.
FDA has not identified any specific risk factors for the development of peripheral neuropathy. Peripheral neuropathy appeared to be unrelated to the duration of therapy or the age of the patient.
We are investigating cases of peripheral neuropathy or serious nerve damage in patients who used Levaquin, Cipro, Avelox, or one of the other fluoroquinolone drugs as possible drug injury lawsuits against the responsible pharmaceutical company.